Supplements blamed for increasing liver damage
The growing popularity of herbal and dietary supplements is being blamed for a marked increase in cases of liver damage, say hepatologists.
Drug-induced liver injuries linked to supplements in the US jumped from just 7% in 2003 to about 20% in 2014, a recent study finds. Studies in Europe also show similar increases.
In Australia last year, two cases of severe liver toxicity in Australian men involving green tea extract, garcinia cambogia and valerian prompted calls for tighter regulation.
In the latest research, the major culprits of drug-induced liver damage were identified as multi-ingredient nutritional supplements (where the main component responsible for the toxicity was usually unknown or could only be suspected), anabolic steroids (marketed as bodybuilding supplements) and green tea extract.
About 700 cases of liver damage were reported during the study’s time frame. And 130 of those cases were linked to dietary supplements. Of those, 24 were attributed to green tea extrac,t which causes an acute, hepatitis-like injury.
The researchers noted that a major obstacle to better understanding and improving the safety of herbal and dietary supplements was the difficulty in determining what was actually in them.
“Liver injury from herbal and dietary supplements is a growing problem that poses special challenges in clinical care, clinical and basic research, and regulatory oversight,” they wrote in the journal Hepatology.
“A heightened awareness of the problem, stimulation of clinical and basic research, and new approaches for the monitoring and regulation of supplements to ensure their safety to the consumer are important priorities.”
In Australia, herbal and dietary supplements are regulated by the TGA.
You can access the study here.
Comments are closed for this article!